Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 22, 2010, 7:15 PM CDT for Pecos County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2010, 7:15 PM CDT (00:15 UTC)
- Expired
- May 22, 2010, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2158 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
768
WFUS54 KMAF 230015
TORMAF
TXC371-230045-
/O.NEW.KMAF.TO.W.0020.100523T0015Z-100523T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT MAY 22 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 PM CDT
* AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST
CENTRAL PECOS COUNTY...OR 27 MILES WEST OF FORT STOCKTON...MOVING
SOUTH AT 5 MPH. A TORNADO WAS REPORTED EARLIER WITH THIS STORM AND
MAY REFORM AT ANY TIME.
* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
WESTERN PECOS COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
EVACUATE MOBILE HOMES AND SEEK SAFETY IN A STURDY REINFORCED BUILDING
OR AN UNDERGROUND SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
&&
LAT...LON 3091 10325 3086 10308 3072 10307 3066 10336
3080 10348
TIME...MOT...LOC 0015Z 043DEG 6KT 3077 10333
$$1 follow-up statement
969
WWUS54 KMAF 230033
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT SAT MAY 22 2010
TXC371-230045-
/O.CON.KMAF.TO.W.0020.000000T0000Z-100523T0045Z/
PECOS TX-
733 PM CDT SAT MAY 22 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST
CENTRAL PECOS COUNTY...
AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. SPOTTERS INDICATE
A WALL CLOUD WITH THIS STORM AND A TORNADO MAY FORM AT ANY MOMENT.
THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL PECOS COUNTY...OR ABOUT
28 MILES SOUTHWEST OF FORT STOCKTON...MOVING SOUTHWEST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EXTREME WEST CENTRAL
PECOS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
DO NOT ATTEMPT TO DRIVE AWAY FROM THE TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3091 10325 3086 10308 3072 10307 3066 10336
3080 10348
TIME...MOT...LOC 0032Z 069DEG 5KT 3079 10336
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 6:21 PM CDT, 54 minutes earlier.
Area forecast discussion, May 22, 6:21 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 22 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
STRONG SOUTH SFC WINDS WILL CONTINUE THRU THE OVERNIGHT HOURS IN
RESPONSE TO A TROUGH OVER EAST CENTRAL CO...AIDED BY A 50+KT LLJ
PROGGED TO DEVELOP AFTER SUNSET. LATEST NAM PBL MOISTURE SURGES
BACK INTO THE CWA OVERNIGHT...W/SOUNDINGS SUGGESTING LIFR STRATUS
CIGS AT KMAF NEAR 12Z. KHOB/KFST LOOK TO REMAIN VFR ATTM.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, May 22, 1:21 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 PM CDT SAT MAY 22 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 121 PM CDT SAT MAY 22 2010 /1221 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE MID EVENING FOR THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR THIS AFTERNOON AND EVENING. SINGLE DIGIT RELATIVE HUMIDITIES AND SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH CAN BE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE PERMIAN BASIN...TRANS PECOS AND THE EASTERN BIG BEND AREAS. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA FROM SUNDAY THROUGH THE END OF NEXT WEEK. THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR MONDAY AFTERNOON AND EVENING IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 5:50 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT SAT MAY 22 2010 TXZ058-067-075-222315- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 550 PM CDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF COYANOSA AT 551 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, May 22, 6:00 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 PM CDT SAT MAY 22 2010 TXZ075-222330- PECOS- 600 PM CDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT 559 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WAS LOCATED OVER I-20 APPROXIMATELY 20 MILES TO THE WEST OF FORT STOCKTON. PERSONS TRAVELING WEST FROM FORT STOCKTON SHOULD BE PREPARED TO ENCOUNTER THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:43 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 22, 7:44 PM CDT | Tornado Warning | MAF | Pecos | 31 min |
| May 22, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| May 22, 8:19 PM CDT | Tornado Warning | MAF | Pecos | 26 min |
| May 23, 4:59 AM CDT | Red Flag Warning | MAF | 17 hr | |
| May 23, 2:47 PM CDT | Fire Weather Watch | MAF | 14 hr | |
| May 23, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 57 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 62 min |
| May 23, 6:02 PM CDT | Tornado Warning | MAF | Reeves | 28 min |
| May 23, 6:28 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 32 min |
| May 23, 6:30 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| May 23, 6:58 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 32 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.